Wednesday, July 01, 2009

A Tiny, Controlled, Dose of Poison!

When I was a student in pharmacology class in late 1950s, a tenured PhD professor, defined a drug as a tiny, controlled dose of poison. I was properly impressed, until later, when he said we should take at least one dose of every drug dispensed. He became the nutty professor to me.

No way am I taking a dose of every drug I dispense. Viagra? Methyltestosterone? No way! Belladonna, a derivative of a plant named deadly nightshade. Puleeze, I'm not a guinea pig or laboratory rat!

These memories flooded over me during the past few days when a popular drug, acetaminophen, made media news. Serious, possibly deadly, liver toxicity was the highlight of the breaking news. Acetaminophen is the generic name for several brand name, over-the counter (OTC) drugs [no prescription required], most notably, Tylenol.

Acetaminophen is commonly used for fever reduction, headaches and general pain relief. It is also combined with many other drugs such as sinus and cold medications, in what I call shotgun or all-in-one remedies.

Combination medications is a marketing strategy. Why pay two prices for two drugs used for the same ailment(s), when it can be combined in one tablet/capsule/liquid and save a few cents? Examples: Sinutab Maximum Strength- 2 active ingredients; TheraFlu Cough and Cold - 3 ingredients. Both examples contain acetaminophen.

Marketing strategy may not always be good medicine.

Physicians and pharmacists, including myself, knew of these side effects long before recent announcements. Hospital pharmacists warned about physicians' standing Tylenol orders for patients' pain. A standing order allows dispensing without waking physicians at midnight for headache or pain orders.

Many prescriptions drugs are combinations with acetaminophen. Two heavily dispensed combos are Darvocet-N and Vicodin. There is some merit in dispensing one medication to cover multiple symptoms of a disease.

Here is the other side of the story. [Many of you may have a similar tale.]

Using myself as an example, here is one medical dilemma.

In 1978 one hemangioma and five adenomas of the liver were discovered while undergoing a tubal ligation. These are benign; the adenomas were attributed to birth control medication [odds 1 in 100,000 have this complication--lucky me!]

I was fortunate to find a Dallas based liver surgeon, who studied with the foremost US liver surgeon, Tom Starzi. The St. Paul hospitalization, surgery and recovery covered six months. Upon discharge the surgeon emphasized I was never to take any product containing acetaminophen.

Fast forward 31 years and suddenly acetaminophen causes severe to deadly liver toxicity.!!

Commonly prescribed oral pain medications are a combination of the principal pain ingredient and acetaminophen, i.e., Vicodin, Percocet, Darvocet. It is believed pain medication combined with acetaminophen produce a synergistic effect. Synergistic is the capacity of two or more drugs acting together so that the total effect of these drugs is greater than the sum of the effects if taken independently.

No doubt the surgeon thought I would live a long and healthy life with no further problems! After all he saved me from gallstones by sacrificing the gallbladder with the right lobe resection. He somewhat rudely said so to my Mother who wondered why I had to lose my gall bladder. I didn't give a hoot.

As years passed multiple surgeries- critical kidney surgery and bilateral knee replacements , called for pain medication. Once the need for injectable morphine or Demerol diminished, milder oral medications were prescribed; again a battle between pain and acetaminophen.

Invariably physicians insisted on combo drugs. I invariably took as few as possible. The fear of acetaminophen may have been a mixed blessing. No physician ever accused me of dependency!

Physicians have individual prescribing preferences for their patients. Some patients have their own ideas about their medications.

I'm proactive about medications; I take a multitude of meds. Except for one inhaler (Advair), none are combo medications. I feel it is much easier to isolate an offending medication, ingredient by ingredient, when each drug is a single entity.

Almost all medication descriptions are available on-line. Some descriptions are technical jibberish, but lists of active ingredients can be counted, even if we don't understand the words. Inert, or inactive ingredients don't count, unless there are unusual allergies; I've known some patients with dye allergies.

Be pro-active about your health! Ask questions! Don't be afraid your questions may be perceived as stupid! There are no stupid questions. Physicians and pharmacists are competent practitioners, but are human and make mistakes. A question by you may prevent an unintentional error!


Amber Star said...

hmmm...was it bigger than you had thought, NW-1?

Arkansas Patti said...

Medicines frighten the poop out of me. You can take something for years only to find out it is wrecking your liver, desolving your kidneys, causing heart disease or eating a hole in your stomach. You are knowledgable on the subject and know more about med interactions than most doctors. I wish I could be sure that asking a doctor would give me a valid answer.

NitWit1 said...

Amber Star: I created title for a post and meant to save as draft, but posted it instead!!! NitWi1 again!!!

Arkansas Patti: Congrats on mention on Post of the Day. Happened to me awhile back. Some people put some kind of award on their blog. I haven't found one. Having so much trouble with my blog, I hesitate to add anything. I am wondering if my template which is an older Blogger template is the problem!

Amber Star said...

I guess I just jumped the gun the other day. :)

I've known about the dangers of liver damage for years and had always taken Ibuprophen or aspirin or something else. Now that I'm older and having other issues, my nephrologist (kidney doc) told me to take nothing but Tylenol...the reason being the other drugs cause the kidney to take in all the salt in everything and cause my b/p to skyrocket. I have shockingly high b/p if my b/p meds don't work.

I agree with you about your pharmacology prof! I would never just take something to find out what it might do. That is nutty.

Since the nephrologist's advice and finding out about the rheumatoid arthritis, I'm very carefully taking Tylenol and have vicodin if it gets to be too much. I'm very careful with both and never take more than needed.

Cheffie-Mom said...

Medicine can definitely be scary. Plus, there are so many natural medicines out there, that work miracles!

Betty said...

I have noticed that my pharmacist is the one to go to when I have questions about my meds. The doctor doesn't necessarily know all he should about how they interract. Thanks for this interesting post.

Pat - Arkansas said...

Very interesting information presented well, NitWit. Like many other seniors, I take a number of prescription drugs; Lord only knows what the combination is doing to me. On the other hand, they may be the glue that's holding me together.

Good post; fascinating title.

Arkansas Patti said...

I put this in my blog comments regarding your comment problems.
I had a similar thing early on. I changed my comments settings for "comment placement form" to "full page" and my problems ended. Can't hurt.